Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
130 Doctors are Online

Low sexual desire. Taking medication for high cholesterol and tinnitus. Could it be due to the side effects? Alcohol addiction.

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 1978
Answered : 6596 Questions
Hi My partner is 58 and has developed a low libido - desire for sex. We haven't had any kind of sexual activity since Sept. apart from a kiss & cuddle. He's on medication for cholesterol and tinnitus. I think one of the side effects may be erectile disfunction but he has no sexual desire. The doctor had recommended that he lose weight which he has done as she thought it was psychological rather than physical issue. He drinks beer or wine most nights, which has probably increased since Sept. Is there anything that can improve the situation apart from cutting out alcohol - as this didn't seem to help when he tried it. We have a good relationship apart from this and therefore he doesn't think that relate counselling will make a difference. Is there any common questions I can ask him to help him identify underlying issues? ps he sometimes has a pain/discomfort in his lower abdomin (bowel area) and has regular headaches which he takes paracetamol or codene tablets for.
Posted Tue, 17 Jul 2012 in Men Sexual Problems
Answered by Dr. Pavan Kumar Gupta 3 hours later
Hello and thanks for the query.
Low libido (sex desire) now a days is very common, whether in male or female. According to a study of an American agency, 39 % of male (above 30 years old) experience diminished sex desire. 
There are several factors which can affect the sexual potency of a male. Sometimes that may be medicinal, sometimes emotional and sometimes environmental
Since there is no one factor particularly responsible for the problem various factors which may be responsible for lack of sexual desire or erectile dysfunction in your husband are
1. Testosterone is the hormone, which is responsible for creating lovemaking desire in male. So, a falling level of testosterone, no matter whatever the cause is results in a low libido in male.
2. Though it seems that drinking of alcoholic beverages enhances libido but the consequence prolonged intake of alcoholic beverages is always a low libido.
3.  Recurring pain from any diseases makes a person unable to even think of lovemaking like his pain abdomen and headaches
4. Physical weakness due to some reason or other can also play negative role.
5.. Stress, fear and anxiety are three things which have the potency to decrease the libido.
6  Eating habit can also be a culprit. Eating spicy and oily foods can diminish one’s sex desire.
7. Aging plays a vital role also. As the age progresses the sex desire diminishes naturally. 
As far as treatment is concerned what he requires is a heart to heart talk to you regarding any stress pertaining to you or money or home or illness.
Regular exercises
He has to cut down on alcohol
Consultation with doctor regarding his pain abdomen and recurrent headaches and  it's management.
Reducing some weight
Lastly trying some prescription aphrodisiac drugs in consultation with the doctor

I hope to have answered your query however you may revert to me for any further query.
Best of luck.
Above answer was peer-reviewed by
Follow-up: Low sexual desire. Taking medication for high cholesterol and tinnitus. Could it be due to the side effects? Alcohol addiction. 21 hours later
Thanks for the advice. He has been to the doctor re stomach pain but has no real diagnosis except that it's sounds like his bowel. He would have very regular movements but possibly it's related to diet. I think he takes the alcohol to help his stomach which then gives him headaches and then takes painkillers, which don't help his stomach and he's got into a recurring cycle. The headaches could also be related to the stomach or stress. The side effects from the tinitus medication could also have an impact-Maybe there's hidden anxiety also. We have had a few heart to hearts but not recently as I don't want him to feel that I'm putting him under pressure as this will only add to the condition, but I will have one soon. He says that it has nothing to do with me as he's very happy in our relationship but I am 20 yrs younger and maybe this is an underlying concern as he may think that I'll XXXXXXX someone closer to my own age and start a family. He has always said that he feels too old to be a first time father and therefore doesn't want children. Although I have always thought I would have children, I have accepted that this won't be. He also said that at this stage in his life, sex wasn't one of his top priorities.
Since Oct has has started exercising and has joined slmming world and lost over a stone - now just over 14st. I had planned to talk to him re alcohol consumption to help give the liver time to detox and repair itself. Going to send link from live clinic programme last night. All blood tests came back clear - not sure if they specifically tested testosterone. I understand that aging has an impact on desire and this had been affecting him but it literally stopped overnight. It's good to hear that medication may help and therefore certain foods may also help.
Answered by Dr. Pavan Kumar Gupta 1 hour later
I think you are very caring and loving for your husband.
There is no doubt that age is definitely the issue.
Your constant love and attention for him coupled with your encouragement for him to do regular exercises and moderation of his alcohol may bring the desired result in him.
Regular exercises are one of the best medicines to increase the sexual desires and performance.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor